Alert archive / Hawaii / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 8, 2024, 2:23 PM HST for Honolulu County, Hawaii. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2024, 2:23 PM HST (00:23 UTC)
- Expired
- Jan 8, 2024, 3:54 PM HST
- In force
- 91 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
745
WGHW50 PHFO 090023
FFWHFO
HIC003-090330-
/O.NEW.PHFO.FF.W.0002.240109T0023Z-240109T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
223 PM HST Mon Jan 8 2024
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 530 PM HST.
* At 223 PM HST, radar indicated heavy rain over Metro Honolulu and
the southeast portion of Oahu. Rain was falling at a rate of 2 to
3 inches per hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Honolulu, Waipio, Mililani, Pearl City, Waikele, Wahiawa, Wheeler
Field, Aiea, Waipahu, Kunia, Halawa, Waiahole, Waikane, Schofield
Barracks, Salt Lake, Kahaluu, Moanalua, Ahuimanu, Iroquois Point
and Ewa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.
&&
This warning may need to be extended beyond 530 PM HST if flooding
persists.
LAT...LON 2131 15764 2125 15769 2125 15772 2127 15773
2124 15782 2130 15790 2131 15797 2129 15811
2136 15815 2148 15824 2153 15825 2158 15829
2160 15813 2173 15798 2155 15783 2147 15783
2143 15779 2147 15779 2147 15772 2141 15773
FLASH FLOOD...RADAR INDICATED
$$
FOSTER1 follow-up statement
750
WGHW70 PHFO 090154
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
354 PM HST Mon Jan 8 2024
HIC003-090204-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-240109T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
354 PM HST Mon Jan 8 2024
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
A Flood Watch remains in effect until 600 PM HST Tuesday for
Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu, and the Big
Island.
LAT...LON 2131 15764 2125 15769 2125 15772 2127 15773
2124 15782 2130 15790 2131 15797 2129 15811
2136 15815 2148 15824 2153 15825 2158 15829
2160 15813 2173 15798 2155 15783 2147 15783
2143 15779 2147 15779 2147 15772 2141 15773
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:41 AM HST, 4 hours 42 minutes earlier.
Area forecast discussion, Jan 8, 9:41 AM HST, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 941 AM HST Mon Jan 8 2024 .SYNOPSIS... An approaching front will cause winds to strengthen and veer to southwesterlies today, pulling deep tropical moisture across the islands. Unstable showers will spread eastward across the state through Tuesday. Expect periods of heavy showers and isolated thunderstorms. Gusty winds and a potential for flooding remains a threat for all islands, with the strongest impacts expected along the front as it passes by. Southern slopes of the Big Island will also see enhanced rainfall into Wednesday. A second front is forecast to deliver another round of wet weather from Thursday through Friday. && .DISCUSSION... Satellite loop shows a front approaching Kauai from the northwest. Prefrontal southwesterlies will strengthen today across the state. Shower bands are already developing in the warm unstable air ahead of this front and will increase rainfall across portions of Kauai and Oahu this morning before spreading to Maui County this afternoon. Stronger shower bands are currently moving into Kauai and Oahu this morning along with isolated thunderstorms. Models show wet and unstable weather spreading eastward across the state through Tuesday as the front moves through. This front will slowly weaken as it travels eastward down the island chain. Strong prefrontal southwesterlies may enhance downslope wind gusts along north and east slopes of island mountains. We will monitor conditions to see if they warrant issuance of a wind advisory. Showers may become heavy at times and thunderstorms are expected, especially along the front as it passes through. A Flood Watch remains in effect through Tuesday afternoon for all Hawaiian Islands. The Big Island will likely see some enhanced rainfall along the southern slopes as winds begin to shift there today. Showers could become heavy there at times, with a potential for thunderstorms lasting through Tuesday night. Strong winds and snowfall are possible on the summits of Mauna Kea and Mauna Loa. We will monitor conditions across the summits to determine the need for appropriate advisories there later tonight through Tuesday. Weather will briefly improve across each island, in turn, after frontal passage from late Tuesday near Kauai to Wednesday for Oahu and Maui County. The Big Island will see lingering showers on Wednesday with improvement forecast from Wednesday night into Thursday. Another front is forecast to move into the islands from the northwest, with showers spreading down the island chain from Thursday through Friday. Improving weather is forecast statewide from Friday night into next weekend. && .AVIATION... Moderate to breezy south to southwesterly winds will continue in advance of a cold front that will be making its way down the island chain through the day and into tonight. Numerous showers with embedded heavy downpours ahead of the front and near the frontal boundary can be seen on radar across Kauai and Oahu this morning. This activity is bringing widespread MVFR conditions with isolated IFR conditions to the western end of the state. These conditions will slowly progress down the island chain as the front moves through and will impact portions of Maui County later this morning into the afternoon and the Big Island late tonight. Isolated thunderstorms with lightning and gusty winds will be a concern with this activity, with the best chances near the frontal boundary. In addition, the moist southerly flow in advance of the front will bring showers to the southern slopes of the Big Island through the day. An upper level trough moving over the state is expected to bring moderate upper level turbulence today. AIRMET Tango for moderate turbulence between FL220 and FL420 is in effect. AIRMET Tango for low level turbulence below 090 is also in effect downwind of the terrain. AIRMET Sierra for tempo mountain obscuration is in effect for Kauai, Oahu, Molokai and Maui and will likely be expanded to include the Big Island sometime tonight. Light icing is also possible in layer 130 to FL220. Aviation interests are encouraged to monitor for forecast updates throughout the next several days as conditions evolve. && .MARINE... Fresh to strong south southwest winds are occurring far ahead of a cold front that is associated with a deepening surface low entering our far northwest waters. Periods of prefrontal rain and isolated thunderstorms over the Kauai and Oahu surrounding waters, locally strong at times, will spread east into the Maui and Big Island area waters through Tuesday night as rainfall gradually diminishes over Kauai and Oahu Tuesday. The deepening (potentially storm force) low will pass just north of the offshore waters Tuesday and maintain a near all-water Small Craft Advisory (SCA). Winds will be particularly gusty with severely limited visibilities in and around areas of heavy showers and occasional thunderstorms. The main cold front will travel through the islands Wednesday with gentle to moderate breezes veering northwest in its wake. Any remaining prefrontal areas of stratiform rain and embedded isolated thunderstorms will be east of the state by early Thursday. Forecast guidance indicates the development of another surface low in the vicinity of the far north offshore waters late Thursday into Friday that will pull in a front across the west islands Friday. This system will briefly tighten the pressure gradient across the north northwest waters enough to produce gusty near gale force winds. A small north northwest (310-320 degree) swell will continue to slowly decline today. A relatively small albeit longer period northwest swell will gradually build in through the day. The far northwest offshore buoys have detected and been observing this swell's steadily increasing energy within the higher spectral frequency bands bands this morning. This swell energy will likely result in lifting surf heights along better exposed northern Kauai and Oahu shores today. A slow-moving system north of the offshore waters produce a gale force northwest fetch along the backside of the low that will be aimed at the western islands later today. The relative close proximity of this source will lead to what is expected to be a short-lived large, medium period north northwest (340-350 degree) swell that will build in tonight and Tuesday. Surf will likely exceed High Surf Advisory levels along Kauai and Oahu's north facing shores. Seas north and west of the islands will become elevated and meet SCA criteria Tuesday. The location and intensity of another surface low developing close to the islands Friday may potentially produce a large, short to medium period north swell. A fetch of persistent trade winds far east of the islands will send shorter period, wind wave swell into our coastal waters through Tuesday. Eastern exposures will experience chop from this swell as well as periods of larger surf from north wrap. South facing shore conditions will remain unusually choppy from enhanced south southwest winds until winds veer more west late Tuesday into Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday afternoon for Niihau-Kauai Leeward- Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai- Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && DISCUSSION...Powell AVIATION...Farris MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:42 PM HST | Special Weather Statement | HFO | Honolulu | 33 min |
| Jan 8, 4:11 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 48 hr |
| Jan 8, 5:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 8, 6:22 PM HST | Special Weather Statement | HFO | 83 min | |
| Jan 8, 6:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 6:46 PM HST | Special Marine Warning | HFO | 119 min | |
| Jan 8, 7:15 PM HST | Tornado Warning | HFO | Kalawao | 13 min |
| Jan 8, 7:45 PM HST | Special Weather Statement | HFO | 90 min | |
| Jan 8, 7:49 PM HST | Special Weather Statement | HFO | Honolulu | 86 min |
| Jan 8, 8:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Jan 8, 8:23 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 8:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 8:57 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Jan 8, 9:10 PM HST | Special Weather Statement | HFO | Honolulu | 95 min |
| Jan 8, 9:15 PM HST | Special Weather Statement | HFO | 30 min | |
| Jan 8, 10:24 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 10:28 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 10:38 PM HST | Special Weather Statement | HFO | Honolulu | 97 min |
| Jan 8, 10:45 PM HST | Special Weather Statement | HFO | 90 min | |
| Jan 8, 11:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 9, 12:06 AM HST | Special Weather Statement | HFO | Kalawao | 84 min |
| Jan 9, 12:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 9, 12:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 9, 1:30 AM HST | Special Weather Statement | HFO | Kalawao | 90 min |
| Jan 9, 1:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Jan 9, 2:23 AM HST | Special Marine Warning | HFO | 112 min | |
| Jan 9, 2:35 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jan 9, 2:54 AM HST | Special Marine Warning | HFO | 111 min | |
| Jan 9, 3:45 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 24 hr |
| Jan 9, 3:49 AM HST | Special Marine Warning | HFO | 116 min | |
| Jan 9, 4:02 AM HST | Special Weather Statement | HFO | Kalawao | 88 min |
| Jan 9, 4:34 AM HST | Special Marine Warning | HFO | 105 min | |
| Jan 9, 5:17 AM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Jan 9, 5:28 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 9, 5:32 AM HST | Winter Weather Advisory | HFO | Hawaii | 22 hr |
| Jan 9, 6:33 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Jan 9, 7:10 AM HST | High Wind Warning | HFO | Hawaii | 21 hr |
| Jan 9, 7:31 AM HST | Special Marine Warning | HFO | 119 min | |
| Jan 9, 8:27 AM HST | Special Marine Warning | HFO | 93 min | |
| Jan 9, 9:51 AM HST | Special Weather Statement | HFO | Hawaii | 24 min |
| Jan 9, 10:11 AM HST | Special Marine Warning | HFO | 94 min | |
| Jan 9, 10:26 AM HST | Special Weather Statement | HFO | 19 min | |
| Jan 9, 10:44 AM HST | Severe Thunderstorm Warning | HFO | Hawaii | 46 min |
| Jan 9, 11:23 AM HST | Special Marine Warning | HFO | 97 min | |
| Jan 9, 1:51 PM HST | Special Marine Warning | HFO | 51 min |
Nearby
Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.